HUSCAP logo Hokkaido Univ. logo

Hokkaido University Collection of Scholarly and Academic Papers >
Graduate School of Science / Faculty of Science >
Hokkaido University Preprint Series in Mathematics >

Motion of a vortex sheet on a sphere with pole vortices

Files in This Item:
pre614.pdf718.36 kBPDFView/Open
Please use this identifier to cite or link to this item:http://doi.org/10.14943/83759

Title: Motion of a vortex sheet on a sphere with pole vortices
Authors: Sakajo, Takashi Browse this author
Issue Date: 22-Nov-2003
Journal Title: Hokkaido University Preprint Series in Mathematics
Volume: 614
Start Page: 1
End Page: 27
Abstract: We consider the motion of a vortex sheet on the surface of a unit sphere in the presence of point vortices fixed on north and south poles. Analytic and numerical research revealed that a vortex sheet in two-dimensional space has the following three properties. First, the vortex sheet is linearly unstable due to Kelvin-Helmholtz instability. Second, the curvature of the vortex sheet diverges in finite time. Last, the vortex sheet evolves into a rolling-up doubly branched spiral, when the equation of motion is regularized by the vortex method. The purpose of this article is to investigate how the curvature of the sphere and the presence of the pole vortices affect these three properties mathematically and numerically. We show that some low spectra of disturbance become linearly stable due to the pole vortices and thus the singularity formation tends to be delayed. On the other hand, however, the vortex sheet, which is regularized by the vortex method, acquires complex structure of many rolling-up spirals.
Type: bulletin (article)
URI: http://hdl.handle.net/2115/69363
Appears in Collections:理学院・理学研究院 (Graduate School of Science / Faculty of Science) > Hokkaido University Preprint Series in Mathematics

Submitter: 数学紀要登録作業用

Export metadata:

OAI-PMH ( junii2 , jpcoar )


 

Feedback - Hokkaido University